MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 26 MM +8; PROSTH, HIP, SEMI-CONST, METAL/CERAM/POL, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 26 MM +8; PROSTH, HIP, SEMI-CONST, METAL/CERAM/POL, CEMENTED OR NON-POROUS
Catalog Number 71342608
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/27/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed.Locking ring was disassembled with the bipolar cup in vivo.Bipolar cup and head were revised.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A dimensional analysis of the locking ring measured 4 dimensions are out of specification; od, id, groove diameter and spherical radius id.The bi-polar construct was returned unassembled.Minor scratches observed on the articulating surface of the bi-polar component.The femoral head reveal significant scratching/wear through the oxide layer on the articulating surface and a few scratches on the chamfer, near the female taper.It¿s unclear if the scratches occurred during removal, transport, in vivo or during implantation.The head is too large to pass through the opening of the bi-polar/liner construct when stacked.The head would need to pass through the opening in order to disassemble.This demonstrated that the head diameter was large enough to be constrained with the bi-polar component as designed.No deformation was visible on the locking ring, however the lateral surface was scratched significantly and a few minor scratches occurred.No deviations of material or manufacturing process are indicated for these components.No conclusions as to the cause of this issue can be determined.A clinical evaluation was conducted and based on the product evaluation during the extraction the implant, the head was too large to pull through the locking ring opening, oversizing numerous features and particularly the through-hole diameter.This is relatively common for this product.The deviations described in the product analysis are most likely due to extraction damage, and not the fault of the smith and nephew device itself.The future impact to the patient cannot be determined.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
OXINIUM FEM HD 12/14 26 MM +8
Common Device Name
PROSTH, HIP, SEMI-CONST, METAL/CERAM/POL, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8192739
Report Number1020279-2018-02881
Device Sequence Number13928244
Product Code LZO
UDI-Device Identifier03596010488916
UDI-Public03596010488916
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71342608
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;